Hi, I wonder if anyone can help me. I have bipolar and sle and have been told the steroids can cause me to have a manic episode, I've been stable with bipolar for over 5 years, And the many times I have been on steroids ive had no manic symtoms at all. I've been given 5 days worth of prednisone to help with this really horrible flair but I'm scared that as soon as I taking them the lupus will just flair again as it has previously. it's not just the pain and the severe fatigue, the rash is getting worse it's all over my face now and in my hair going all round my neck, its making face and eyes really soar, can I demand a longer course until the flair calms down? My gp is lovely but they worry about the bipolar. Right now the only thing I want is this to ease and think that my physical health should come before my mental health at this time I do take depakote to control bipolar and I'm very aware when I start to go up. I would call dr straight away if I felt I was. Sorry was so long thanks

12 Replies

  • Steroids tend to cause manic episodes when given at high doses - 60mg per day, for example. If you take steroids at 20mg per day for 2 weeks, then 15mg for two weeks, 10mg for two weeks and 5 mg for 2 weeks, you have a 8 week course at decreasing but steady flow of steroids that can stabilise your flare.

    5 days of steroids is not enough if you've been flaring for more than few days, I'd go back to the gp and ask for either a 6 week course of 15/10/5 mg taper or a 8 week course of 20/15/10/5 mg taper.

  • Hi purpletop

  • Sorry for that everytime I reply it just says hi and the persons name

  • Hey lupies. I agree steady low dose of prednisone may be the answer. I started out high at 60mg per day summer of 2013 Just finally off it now for nearly a month. Decrease was very slow at the end 1/2 mg every other day for three weeks. So far so good pretty stable.

  • Hi Jammy

    Sorry to read your in a bad flare. I think Purpletop 's reply is very good. My thought is do you take any other treatment for Lupus apart from the steroids?. This could either be adjusted or changed by your Consultant. Are you due to go?. If not might be worth trying to get an earlier appointment via a cancellation list at the clinic. The more you can do to avoid the steroids the better because of their side effects!. I hope you feel better soon. X

  • Hi misty

  • Hi are you under a lupus consultant?

  • Be wary of too many steroids. I was given them for an overactive thyroid gland problem and several years later, I ended up with AVN which resulted in me having to have 2 hip replacements.

  • Hi Jammy, sorry for delay. Im in the same boat as you. I take depakote 1000 - 1500mg daily along with 2mg steroids and Aziothyaprine , an immune depressant, to help keep my need for higher dose steroids down. IM also on warfarin for lupus anticoagulant. Must say that my most recent psychiatrist of 6 years now diagnosed Organic Mood Disorder based on my lupus rather than bipolar. so I have neuropsychiatric lupus headaches and nerve priblems are a big part of my symptoms which in the past prompted a prognosis that Id go on to develop MS but it turned out to be lupus.

    I hope all works out for you xx

  • Forgot to say Im also on antidepressants - Prozac 40mg , 5 years, to stop me from being too over emotional - cry about anything. With this concoction I tend to feel rather flat. I must admit to going through periods without taking my meds just to feel again until the pain gets worse or my behaviour then I go back on - this is not advisable I know but sometimes I also need reminding of why I take the meds in the first place. Xx

  • Hi Jammy13,

    Are you currently on any other treatments to try and control the lupus? Consultants generally try to avoid steroids where possible because they can have quite a few bad side-effects and they will want to be cautious not to upset your balance. If the current regimen of steroids isn't working for you then it is worth discussing this with your consultant to see if there is an alternative that could be better.

  • Hi.i was troubled with severe mood disorders last year,i used to throw and break things,hit my head on the wall even with the iron box ,cry and scream like was sad and really depressing when people who we love just try to stop talking to you just because we have bad times.

    The point is that i was also on antidepressants,immunosuppressents,hydroxychloroquine and steroids too and i understand your situation.The one good thing is that i m free of all symtoms now since jan 2014 and that was through prayers since then my steroids(defcort) got reduced to 3mg and my doctors especially my nephrologist is so happy that it was him who gave me a novena of Infant Jesus to pray when i was not responding to drugs and deteriorating, since then it was all a miracle following which a catholic priest prayed for me and im now happy to be cured.maybe you may not believe or take it as a wierd story of screwd up person,but all i wanted was to be out of lupus and flares,i was fedup with lupus nephritis,joint pain,hairloss,fatigue,depression,rashes.i simply wanted to live like any anyother person of my age.i m also a resident at a medical college and i hope you understand how much it takes to write this because we are taught to control this through medications and better lifestyle

You may also like...